Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 194, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 5:19 PM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 5:19 PM CDT (22:19 UTC)
- Expired
- Jul 17, 2008, 5:30 PM CDT
- In force
- 11 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 172220 SVRFSD IAC149-SDC127-172300- /O.NEW.KFSD.SV.W.0194.080717T2219Z-080717T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 519 PM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 600 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF ELK POINT...OR 11 MILES EAST OF VERMILLION...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AKRON AROUND 540 PM CDT... ELK POINT AROUND 545 PM CDT... JEFFERSON AROUND 600 PM CDT... AT 509 PM CDT...QUARTER SIZED HAIL WAS REPORTED 11 MILES NORTH OF ELK POINT. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9634 4257 9654 4276 9681 4289 9681 TIME...MOT...LOC 2219Z 309DEG 9KT 4278 9670 $$ 08
1 follow-up statement
000 WWUS53 KFSD 172230 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 PM CDT THU JUL 17 2008 IAC149-SDC127-172239- /O.CAN.KFSD.SV.W.0194.000000T0000Z-080717T2300Z/ PLYMOUTH IA-UNION SD- 529 PM CDT THU JUL 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION AND NORTHWESTERN PLYMOUTH COUNTIES IS IN EFFECT UNTIL 545 PM CDT... THE ORIGINAL WARNING REMAINS IN EFFECT UNTIL 545 PM CDT. THIS WARNING...WHICH WAS IN EFFECT UNTIL 600 PM CDT...WAS SENT IN ERROR. LAT...LON 4291 9634 4257 9654 4276 9681 4289 9681 TIME...MOT...LOC 2229Z 309DEG 9KT 4276 9667 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:20 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 17, 4:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU JUL 17 2008 .DISCUSSION... VERY BUSY MIDSUMMER PATTERN FOR A CHANGE AS VARIOUS SHORT WAVES PUNCH EWD OVER NRN PLAINS. QUESTION IS TIMING OF WAVES AND EXTENT OF INTERACTION WITH LOW LVL BOUNDARY...MOISTURE INFLOW...AND INSTABILITY. FOR THIS EVE...LEFTOVER BOUNDARY WITH SCT TSTMS STILL AFFECTING SERN THIRD CWA. A FEW SVR STORMS STILL PSBL THRU EARLY EVE WITH TROPICAL LIKE MOISTURE...BUT CONVERGENCE RATHER WEAK AND LAPSE RATES NOT REALLY THAT GREAT. ANOTHER WEAKER BOUNDARY MOVG SWD FM NERN SD...BUT CONVERGENCE EVEN WEAKER...AND KEPT A SLIGHT CHC IN NRN CWA INTO THE EVE. NICE DAY EXPCD IN MOST OF CWA FOR FRI UNDER WEAK RIDGE...BUT KEPT SMALL CHCS FAR SERN CWA IN CASE LINGERING BOUNDARY CAN GO CONVECTIVE. NEXT MAIN EVENT APPEARS TO BE GOOD SHORT WAVE MOVG EWD OVR CWA FM LATE FRI NGT THRU SAT...AND WENT WITH DECENT POPS WITH THIS. GETS A LIT FUZZY AFT THIS...BUT COMPOSITE OF VARIOUS MODELS INDICS SOME CHC TSTMS MAINLY ERN CWA THRU SUN EVE...AND SRN CWA FOR MON INTO TUE AS POTENTIAL WEAK UPR WAVES IN WNW FLOW ALOFT INTERACT WITH HUNG UP BOUNDARY. ANOTHER DECENT RIDGE RIDING SHORT WAVE BRINGS BTR CHC TSTMS MAINLY SERN HLF CWA FM TUE NGT THRU WED NGT. FOR TEMPS...USED COMPROMISE OF CURRENT FCST AND GUID TEMPS WITH FAIRLY MINOR MODIFICATIONS. && .AVIATION... AREAS OF MIXED LYR MVFR CU ARND KHON AND KFSD WL SLOWLY RAISE TO SCT-BKN VFR CLDS BEFORE DISSIPATING EARLY EVNG. OTHERWISE...EXPECT GENERALLY VFR CONDITIONS WL PREVAIL. FOR KSUX VCNTY...WL HAVE THREAT FOR IFR/MVFR CIGS/VSBYS IN SCT TSRA THRU ARND 03Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM
Hazardous weather outlook, Jul 17, 11:34 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1134 AM CDT THU JUL 17 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1134 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP MIDDAY ON THE SOUTHERN FLANK OF AN EARLIER CONVECTIVE COMPLEX WHICH MOVED ACROSS SOUTHERN MINNESOTA. THESE STORMS WILL BE MOST POPULOUS ACROSS NORTHWEST IOWA NORTH OF HIGHWAY 18 INTO EARLY AFTERNOON...WITH HAIL UP TO QUARTER SIZE AND WINDS TO 65 MPH THE PRIMARY THREAT. AS THE AFTERNOON WEARS ON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO VERMILLION SOUTH DAKOTA. THESE STORMS WILL BE CAPABLE OF HAIL TO HALF DOLLAR SIZE AND WINDS OF 60 TO 65 MPH. THE THREAT FOR SEVERE STORMS SHOULD END ACROSS NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA BY LATE EVENING. FLOODING... LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS NORTHWEST IOWA AND IMMEDIATELY NEIGHBORING AREAS THIS AFTERNOON AND EVENING. THIS WILL CREATE POTENTIAL FOR RAPID RISES IN SMALL STREAMS AND DRAINAGES...AS WELL AS URBAN PONDING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTHWEST IOWA AND NEIGHBORING AREAS THROUGH MID EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 11:24 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 WSW LITTLE ROCK 43.43N 95.92W
07/17/2008 E0.75 INCH LYON IA TRAINED SPOTTER
ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.
&&
HEITKAMPLocal storm report, Jul 17, 11:45 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM HAIL HILLS 43.53N 96.36W
07/17/2008 E0.88 INCH ROCK MN TRAINED SPOTTER
1004 AM HAIL WSW VALLEY SPRINGS 43.58N 96.47W
07/17/2008 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
1023 AM HAIL HARRISBURG 43.43N 96.70W
07/17/2008 M1.00 INCH LINCOLN SD PUBLIC
1120 AM HAIL 2 WSW LITTLE ROCK 43.43N 95.92W
07/17/2008 E0.75 INCH LYON IA TRAINED SPOTTER
ONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.
&&
HEITKAMPLocal storm report, Jul 17, 2:26 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM DOWNBURST 2 NW HARRISBURG 43.45N 96.73W
07/17/2008 LINCOLN SD NWS STORM SURVEY
60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
RESIDENTIAL WINDOW. THE STRONG WINDS CONTINUED FOR
FIFTEEN MINUTES TO 1005 AM CDT.
&&
HEITKAMPLocal storm report, Jul 17, 2:31 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM DOWNBURST 2 NW HARRISBURG 43.45N 96.73W
07/17/2008 LINCOLN SD NWS STORM SURVEY
60 TO 70 MPH WINDS RESULTED IN NUMEROUS TREES BEING
DAMAGED, AS WELL AS OVER-TURNING A RV AND BREAKING A
HOUSE WINDOW. THE STRONG WINDS CONTINUED FOR FIFTEEN
MINUTES TO 1005 AM CDT IN AREAS TO THE EAST.
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:55 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 50 min |
| Jul 17, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 42 min |
| Jul 17, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Union | 43 min |
| Jul 17, 11:07 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 38 min |
| Jul 17, 12:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.